Texas, 2016Tornado and Hail in Texas, April 28, 2016
April 28, 2016 · NWS LUB · 9 events in 5 counties and zones
An upper level low to the west of the region combined with a dryline along the Interstate-27 corridor to create scattered thunderstorms on the afternoon of the 28th. A few of these storms became severe as they tracked over the eastern South Plains and Rolling Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low to the west of the region combined with a dryline along the Interstate-27 corridor to create scattered thunderstorms on the afternoon of the 28th. A few of these storms became severe as they tracked over the eastern South Plains and Rolling Plains. A landspout tornado was observed near one of these severe storms in Hall County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 1:42 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 28, 1:42 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
242 PM CDT THU APR 28 2016
.SHORT TERM...
MOISTURE RETURN HAS BEEN FAIRLY ROBUST WITH THETA-E AXIS
EXTENDING JUST WEST OF THE US-87 I-27 CORRIDOR THENCE CURVING BACK
A BIT NORTHWEST TOWARD DIMMITT. CUMULUS HAS DEVELOPED ALONG THE
WESTERN EDGE OF THE AXIS AND THIS IS AN AREA WHICH IS HINTED AT
FOR INITIATION BY MANY OF THE HIGHER RESOLUTION NWP SOLUTIONS.
OVER THE PAST SEVERAL HOURS...THE THETA-E RIDGE HAS BECOME A BIT
MORE N/S ORIENTED AND WHILE THE ORIENTATION OF THE MID LEVEL FLOW
IS NOT NEARLY AS NORMAL TO THE SURFACE BOUNDARY...IT SHOULD REMAIN
FAVORABLE FOR DISCRETE CONVECTION. WINDS CONTINUE TO BACK
ESPECIALLY ACROSS THE NORTHEASTERN SOUTH PLAINS AND NORTHERN
ROLLING PLAINS GIVEN PRESSURE FALLS TO OUR WEST IN RESPONSE TO
APPROACHING UPPER LEVEL LOW. THIS WILL HELP TO INCREASE LOW LEVEL
HELICITY AND ENHANCE RISK OF LOW LEVEL ROTATION. 0-1KM SHEAR IS
NOT TERRIBLY IMPRESSIVE THIS AFTERNOON BUT DOES RAMP UP SHARPLY
FOR THE SECOND ROUND OF SEVERE CONVECTION TONIGHT. HAVE INCREASED
POPS FOR THIS AFTERNOON ACROSS THE EASTERN PART OF THE CWFA ALONG
WITH ATTENDANT MENTION OF SEVERE. THREAT OF
BASEBALLS/70MPH/TORNADOES CONTINUES TO LOOK REASONABLE. OVERALL A
GUARDED VIGILANCE OF WEATHER CONDITIONS REMAINS WARRANTED THIS
AFTERNOON AND OVERNIGHT.
.LONG TERM...
AN UNSETTLED PATTERN OF WEATHER WILL CONTINUE IN THE LONG TERM
FORECAST. A COLD FRONT WILL SWEEP THROUGH THE REGION FRIDAY NIGHT
RELIEVING THE AREA OF DRY CONDITIONS WEST OF THE DRYLINE. THIS
FRONT COMBINED WITH A WEAK SHORT WAVE ALOFT MAY BE ABLE TO
INITIATE SOME CONVECTIVE ACTIVITY IN EASTERN NEW MEXICO TOWARDS
THE TEXAS/NEW MEXICO BORDER. HOWEVER...STORMS WOULD LIKELY HAVE A
DIFFICULT TIME MAINTAINING THEMSELVES GIVEN AN AREA OF UPPER LEVEL
CONVERGENCE ASSOCIATED WITH THE UPPER LEVEL JET STREAK OVERHEAD.
ADDITIONAL SHORT WAVES WILL CONTINUE TO ROTATE AROUND A NEARLY
STATIONARY UPPER LEVEL LOW IN EASTERN COLORADO THIS WEEKEND. THE
NEXT WEAK SHORT WAVE WILL ARRIVE SATURDAY NIGHT COUPLED AGAIN WITH
ANOTHER COLD FRONT WHICH MAY AGAIN BRING IN SOME CONVECTION FROM
THE WEST. RIDGING ALOFT WILL QUICKLY FOLLOW THIS SHORT WAVE SO
PROSPECTS FOR CONVECTIVE DEVELOPMENT ARE LOW.
THE NEXT UPPER LEVEL SYSTEM WILL DROP DOWN THE CASCADES AND SIERRA
NEVADA RANGES INTO SOUTHERN ARIZONA ON SATURDAY AND SUNDAY. THIS
WILL CAUSE UPPER FLOW LOCALLY TO BACK TO THE SOUTHWEST AHEAD OF
THIS SYSTEM. THIS SYSTEM WILL WEAKEN AS IT MOVES OUT OF THE
SOUTHWESTERN US NEXT WEEK BUT BEST CHANCES FOR CONVECTION LOOK TO
BE SUNDAY AND MONDAY. LIFT WILL BE DRIVEN BY SHORT WAVES OUT AHEAD
OF THIS TROUGH AND MOIST ISENTROPIC ASCENT. WE WILL GENERALLY BE
UNDER COOL EASTERLY FLOW TO START OFF NEXT WEEK IN THE WAKE OF THE
COLD FRONT ON SATURDAY. THIS WILL ALSO KEEP TEMPERATURES
UNSEASONABLY COOL KEEPING PROSPECTS OF SEVERE STORMS LOW. AFTER
THIS SYSTEM EXITS...WE WILL BE UNDER UPPER LEVEL RIDGING FOR THE
MIDDLE PART OF NEXT WEEK. ALTHOUGH MODELS HAVE INDICATED THE
POTENTIAL FOR NORTHWEST FLOW STORMS IN THIS PATTERN.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
26/01
Hazardous weather outlook, Apr 28, 10:26 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT THU APR 28 2016
TXZ021>044-291630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT THU APR 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE
AFTERNOON ALONG OR NEAR A LINE FROM POST TO LUBBOCK TO DIMMITT AND
THEN MOVE EAST AND NORTHEAST INTO THE ROLLING
PLAINS...NORTHEASTERN SOUTH PLAINS...AND SOUTHERN TEXAS PANHANDLE.
LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS TO 70 MPH...AND
TORNADOES WILL BE POSSIBLE. A SECOND ROUND OF SEVERE THUNDERSTORMS
WILL BE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
Event by event
7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail, Floyd
- When
- April 28, 3:24 PM CST to 3:40 PM CST
- Where
- Floyd County, Lockney to South Plains
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.120, -101.430
Multiple reports, by Lockney fire department and storm chasers, of hail up to the size of golf balls were reported from Lockney to South Plains . No damage was reported.
Hail, Crosby
- When
- April 28, 4:06 PM CST
- Where
- Crosby County, 1 mi S of Cone
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.766, -101.380
Hail, Briscoe
- When
- April 28, 4:08 PM CST to 4:16 PM CST
- Where
- Briscoe County, Quitaque to 2.68 mi N of Quitaque
- Measured
- 1.75 in hail
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -101.050
Multiple reports were received of hail up to the size of golf balls from Quitaque to Caprock Canyons State Park. The Texas Tech University West Texas mesonet station at the state park sustained minor hail damage.
Hail, Hall
- When
- April 28, 4:11 PM CST to 4:30 PM CST
- Where
- Hall County, 2.65 mi SSW of Turkey to 1.36 mi SW of Turkey
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 34.363, -100.894
An NWS cooperative weather observer in Turkey, and a few citizens of Turkey, reported hail up to the size of golf balls. This hail persisted for almost 20 minutes. Damage to windows and car windshields was reported.
Hail, Floyd
- When
- April 28, 4:14 PM CST to 4:51 PM CST
- Where
- Floyd County, 3.5 mi SE of Mc Coy to 2.26 mi E of Floydada Muni Arpt
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.841, -101.380
Hail up to two inches in diameter occurred in Floyd County. Multiple reports were received from storm chasers, NWS cooperative weather observers, and emergency managers. However, no reports of damage were received.
Tornado, Hall
- When
- April 28, 4:40 PM CST
- Where
- Hall County, 5.01 mi SE of Turkey
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.347, -100.819
A storm chaser captured video of a very brief landspout tornado in Hall County.
Hail, Hall
- When
- April 28, 5:25 PM CST
- Where
- Hall County, 3 mi S of Estelline
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.507, -100.430
The public reported hail up to the size of quarters about three miles south of Estelline.
Thunderstorm Wind, Hall
- When
- April 28, 5:25 PM CST
- Where
- Hall County, 3 mi S of Estelline
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.507, -100.430
The public reported several tree limbs downed by strong winds estimated to be around 60 mph.
Hail, Cottle
- When
- April 28, 6:30 PM CST
- Where
- Cottle County, Cee Vee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.220, -100.450
A public report was relayed by local broadcast media of quarter size hail in Cee Vee. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in West Virginia, April 28, 2016$4.3 million · 2.75 in hail · 20 events
- Dust Storm and Strong Wind in Arizona, April 28, 20163 injured · $550,000 · 2 events
- Tornado and Hail in Indiana, April 28, 2016$35,000 · EF1 · 4 events
- Hail in Utah, April 28, 20163 injured · $25,000 · 0.25 in hail · 1 event
- Hail in Ohio, April 28, 2016$55,000 · 2.5 in hail · 7 events
- Hail and Damaging Winds in North Carolina, April 28, 2016$20,000 · 2 in hail · 12 events
- Hail and Damaging Wind in Texas, April 28 to 29, 20162 in hail · 23 events
- Hail and Damaging Wind in North Carolina, April 28, 2016$20,000 · 1.75 in hail · 5 events
- Winter Storm in Colorado, April 28 to 29, 201617 events
- Hail in Ohio, April 28, 20162 in hail · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 28, 201662 kt wind · 12 events
- Hail and Damaging Wind in Virginia, April 28, 2016$1,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622148, 622151, 622149, 622150, 622152, 622156, 622153, 622154, 622155.